Talk About a Buzzkill: Legal Recreational Drugs Can Lead to Seizures and Brain Bleeds
Synthetic marijuana and a "forgotten pharmaceutical" sold as a recreational stimulant have brought patients to the emergency department with symptoms ranging from psychosis to cerebral hemorrhages, according to two papers published online yesterday in Annals of Emergency Medicine ("A Characterization of Synthetic Cannabinoid Exposures Reported to the National Poison Data System in 2010" http://bit.ly/ IW2slW and "Use of Recreational Drug 1,3-Dimethylethylamine (DMAA) Associated with Cerebral Hemorrhage" http://bit.ly/K9etUd).
(Logo: http://photos.prnewswire.com/prnh/20100616/DC22034LOGO-d )
"Patients using 'spice,' or synthetic cannabis, looking for a so- called legal high sometimes end up getting sick enough that they end up in the ER," said lead study author Christopher O. Hoyte, M.D., of the Rocky Mountain Poison and Drug Center in Denver, Colo. "Users reported racing thoughts, palpitations, anxiety, paranoia and psychosis. Although the drug is legal, it obviously has potential to cause harm and one patient in our group actually died."
In the National Poison Data System, researchers found 1,898 reports of synthetic cannabis poisonings over a 9-month period. The average age of users was 22.5 and nearly three-quarter (74.3 percent) were male. The most common effect was irregular heartbeat, though seizures were also reported in 3.8 percent of patients.